Australia. The Australian Adverse Drug Reactions Advisory Committee has received 147 reports in association with a new antidepressant, nefazodone (Serzone). It is related to the selective serotonin reuptake inhibitiors (SSRIs) but has a dual action in that it works on both sides of the serotonin synapse. The most commonly reported reactions are nausea/vomiting and visual disorders. Hepatic dysfunction is the most serious adverse reaction reported.
Hepatic dysfunction. Ten reports of hepatic dysfunction were received, developing from 3 weeks to a number of months after the drug was started. In 8 reports in which liver function tests were provided, significant increases were noted in alanine amino transferase (ALT) to 473 and 3380 U/L (reference range: 0-40 U/L) and in aspartate amino transferase (AST) to between 176 and 1326 U/L (reference range: 0-40 U/L). Three patients presented with jaundice, in one of whom liver biopsy was consistent with hepatitis. At the time the reports were submitted, 4 patients had recovered, 3 were improving and 2 had not recovered. The other patient, who was taking nefazodone, trifluoroperazine and oxazepam, developed jaundice, encephalopathy and hepatic failure, and died during a liver transplant operation.
Visual disorders. The 20 reports of visual disturbance highlight some unusual effects. While 5 of them described blurred vision and 2 others described mydriasis, the others cited curious effects such as “visual lag”, “thought my glasses were scratched”, “light more visible and shadows and textures compelling”, “cobwebs in front of the eyes” (2 reports), “triple vision”, “shimmering in the periphery”, “trail of images”, “flashing lights with tails”, “multiple images”, “stripe in the visual field” and “after image when turning head from side to side only at night”. There was also a report of greatly reduced visual acuity.
There is limited postmarketing experience with nefazodone and these two types of reaction show that nefazodone appears to differ in its adverse reaction profile when compared to established SSRIs.
Reference: Australian Adverse Drug Reactions Bulletin Vol.17, No.4, November 1998.